Wisconsin, 2009

Winter Storm in Wisconsin, February 21, 2009

February 21, 2009 · NWS GRB · 4 events in 4 counties and zones

Low pressure moved from near St. Louis to central Michigan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Low pressure moved from near St. Louis to central Michigan. As the low moved across northern Illinois and southern Lake Michigan, a band of heavy snow fell from southwest to east-central Wisconsin. Strong northwest winds developed as the low reached Michigan. Gusts in excess of 30 mph for several hours produced significant blowing and drifting snow.

The highest snowfall totals from the storm included 7.9 inches at Manitowoc (Manitowoc County), 7.5 inches at Kewaunee (Kewaunee County) and 6.8 inches at Denmark (Brown County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 21, 4:33 AM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Feb 21, 4:33 AM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
433 AM CST SAT FEB 21 2009

.SHORT TERM...TODAY THROUGH SUNDAY. SURFACE LOW MOVING FROM NEAR
PIA TO FNT TODAY SHOULD PRODUCE A MODERATE SNOWFALL TO EAST
CENTRAL AND NORTHEAST WISCONSIN. THE TRACK WOULD BE A BIT TOO FAR
SOUTH FOR MUCH SNOW NORMALLY...BUT COLD TEMPERATURES ALOFT SHOULD
PROVIDE FOR DECENT LAKE ENHANCEMENT FROM LAKE MICHIGAN. SNOW TO
WATER RATIOS OF ABOUT 15 TO 1 EXPECTED WITH .2 TO .4 INCHES OF
WATER EQUIVALENT. DECIDED TO ISSUE A WINTER WEATHER ADVISORY FOR
DOOR...KEWAUNEE...BROWN AND OUTAGAMIE COUNTIES FOR 2 TO 4 INCHES
WITH LOCAL 5 INCH AMOUNTS NEAR THE LAKE.

LAKE EFFECT SNOW SHOWERS SHOULD CONTINUE NEAR LAKE MICHIGAN IN THE
EVENING AND SOUTH OF LAKE SUPERIOR OVERNIGHT IN VILAS COUNTY. SOME
CLEARING EXPECTED SUNDAY AFTERNOON AS SURFACE HIGH EDGES IN.

.LONG TERM...SUNDAY NIGHT THRU NEXT WEDNESDAY. MEDIUM RANGE MODELS
CONTINUE TO INDICATE THAT THE HIGH OVER LOW BLOCKING PATTERN OVER
THE EASTERN PACIFIC WILL HANG ON THROUGH THE WEEKEND...BEFORE A
STRONG PACIFIC JET BREAKS DOWN THE RIDGE.  THIS WILL LEAD TO A TYPICAL LA
NINA PATTERN FOR MUCH OF NEXT WEEK...WITH TROUGHING SHIFTING OVER
WESTERN NOAM AND A SUB-TROPICAL RIDGE BUILDING OVER THE EAST.  THE
LAST COUPLE ECMWF SOLUTIONS HAVE TRENDED TOWARD THE GFS...WHICH
SHOWS A SYSTEM MOVING ACROSS THE REGION MIDWEEK.  WILL STICK WITH
THIS SOLUTION AS IT HAS BEEN FAIRLY STABLE OVER THE PAST COUPLE DAYS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...ARCTIC HIGH DRIFTS INTO PLACE
SUNDAY NIGHT WITH A PWAT MINIMUM OVERHEAD.  THINK WILL SEE SOME
DECOUPLING ACROSS THE WEST...WHICH WILL LEAD TO GOOD RADIATIONAL
COOLING CONDITIONS OUTSIDE OF THE LAKE EFFECT SNOW BELT.  ALTHOUGH
THERE WILL PROBABLY BE SOME LINGERING LAKE EFFECT BANDS DURING THE
EVENING...THEY SHOULD BE RAPIDLY DIMINISHING DUE TO AN INFLUX OF
VERY DRY 850-700MB AIR.  SO THINK THAT LOWS WILL FALL WELL BELOW
ZERO ACROSS THE WEST.  YESTERDAY...IN A SIMILAR AIRMASS...LOWS FELL
BETWEEN 8 AND 10 BELOW AT MERRILL AND LAND O LAKES.  THINK THAT WILL BE
AGAIN POSSIBLE.  RIDGING THROUGH THE COLUMN WILL KEEP THE MOSTLY
CLEAR BUT STILL COLD CONDITIONS PRESENT ON MONDAY.  HIGH PRESSURE
DRIFTS EAST OF THE AREA MONDAY NIGHT...BUT STILL A VERY DRY AIRMASS
IN PLACE.  COULD SEE TEMPERATURES TANK ONCE AGAIN NEAR THE PESHTIGO
AND MENOMINEE RIVER VALLEYS...BUT IN GENERAL...A SLIGHTLY WARMER
NIGHT.

TUESDAY AND WEDNESDAY...HIGH PRESSURE WILL BE SHIFTING TO THE EAST
COAST ON TUESDAY IN RESPONSE TO HEIGHT FALLS OCCURRING OVER THE
NORTHERN ROCKIES AND NORTHERN GREAT PLAINS AHEAD OF A LOW AMPLITUDE
WAVE EJECTING EAST OUT OF THE EASTERN PACIFIC TROUGH.  AS THIS
OCCURS...RETURN FLOW WILL RAMP UP ACROSS THE WESTERN GREAT
LAKES...AHEAD OF A WEAK SURFACE LOW DEVELOPING WITHIN THE LEFT EXIT
REGION OF A 120KT JET STREAK.  ALWAYS TOUGH TO GAGE THIS FAR OUT
WHETHER THERE WILL BE ENOUGH MOISTURE TO GENERATE LIGHT PRECIP IN
THIS TYPE OF WAA REGIME.  WILL BE TRYING TO REMOVE A VERY DRY
AIRMASS INITIALLY...AND BELIEVE THAT CONFIDENCE IS LOW ENOUGH IN
TERMS OF PLACEMENT/PRECIP TYPE/TIMING TO REMOVE ANY SLIGHT CHANCE.
CONDITIONS IMPROVE FOR PRECIP TUESDAY NIGHT WHEN THE SHORTWAVE
ENERGY AND LOW PRESSURE TRACK ACROSS THE GREAT LAKES.  EXACT TRACK
WILL HELP DETERMINE PRECIP TYPE AS A FARTHER NORTH SOLUTION WILL
ALLOW WARMER AIR TO RETURN INTO THE REGION. WILL STICK WITH
CONTINUITY (SNOW) FOR NOW.  LOW PRESSURE DEPARTS ON WEDNESDAY WITH
PRECIP ENDING.  LARGE SPREAD IN TEMPERATURES IN THE MODEL
GUIDANCE...WHICH IS SOMEWHAT DEPENDENT ON THE TRACK OF SURFACE LOW.
AGAIN WILL STICK WITH CONTINUITY UNTIL DETAILS CAN GET SORTED OUT.
&&

.AVIATION...IFR CIGS/VSBYS IN SNOW EXPECTED AT SUE/MTW/GRB/ATW/OSH/Y50/PCZ
TODAY WITH MVFR CONDITIONS FURTHER TO THE NORTHWEST. SNOW WILL
DIMINISH BY EVENING WITH GRADUALLY INCREASING CIGS AND VSBYS. VFR
WEATHER EXPECTED FOR MOST OF AREA ON SUNDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
WIZ048>050.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR WIZ022-
038>040.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR WIZ045.

&&

RDM/MPC
Hazardous weather outlook, Feb 21, 6:13 AM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
613 AM CST SAT FEB 21 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
613 AM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE MOVING FROM NORTHERN ILLINOIS TO CENTRAL LOWER
MICHIGAN WILL PRODUCE A MODERATE SNOWFALL ACROSS MUCH OF EAST
CENTRAL AND NORTHEAST WISCONSIN TODAY. GUSTY NORTH WINDS WILL ALSO
CAUSE SOME BLOWING AND DRIFTING SNOW...ESPECIALLY NEAR LAKE
MICHIGAN. THE SNOW WILL LIKELY SLOW ROAD AND AIR TRAVEL. THE SNOW
WILL TAPER OFF TO SNOW SHOWERS THIS EVENING...WITH SMALL
ADDITIONAL ACCUMULATIONS POSSIBLE NEAR THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION WEDNESDAY
AND WEDNESDAY NIGHT. DEPENDING ON HOW MUCH WARM AIR GETS PULLED
INTO THE AREA...EITHER SNOW OR A MIX OF RAIN AND SNOW WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TODAY.

LMZ521-522-541>543-221215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
613 AM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTH WINDS AND BUILDING WAVES WILL CAUSE CONDITIONS
HAZARDOUS TO SMALL CRAFT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH NOON SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Door

When
February 21, 9:00 AM CST to 9:00 PM CST
Where
Door forecast zone
Reported by
Law Enforcement
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
February 21, 9:00 AM CST to 9:00 PM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 21, 9:00 AM CST to 9:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 21, 9:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154536, 154537, 154538, 154541.